Hail, Macoupin
- When
- September 4, 4:08 PM CST to 4:14 PM CST
- Where
- Macoupin County, 3.68 mi W of Standard City
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.347, -89.869
Strong cold front moved south across forecast area, triggering numerous thunderstorms. Some of the storms were severe producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Strong cold front moved south across forecast area, triggering numerous thunderstorms. Some of the storms were severe producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 4, 2:31 PM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 331 PM CDT Mon Sep 4 2017 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 330 PM CDT Mon Sep 4 2017 Cold front currently extends from northern Illinois into west central Missouri. The RAP shows it moving through the CWA by late this evening. Latest GOES-16 imagery is showing an enhanced CU field developing ahead of the front from central Illinois into central Missouri. This is in the same area where the latest SPC mesoanalysis shows MLCAPES between 2000-3000+ J/kg. Would expect thunderstorms to develop in the next 1-2 hours as mid level ascent increases slightly on the tail end of a mid level trough that will move through the Great Lakes. Still expect that there will be a threat for a few severe thunderstorms given that deep layer shear will increase into the 30-40kt range this evening. Main threat should be damaging winds given the inverted-V profiles seen on the RAP soundings, but large hail will also be possible. Showers and thunderstorms will linger over southeast Missouri behind the front mid-late evening before finally ending by midnight. Expect a dry day on Tuesday as the front moves well south of the area, and the atmosphere becomes dry through a deep layer. Winds will become gusty as forecast soundings showing mixing up to 750mb. Highs will still be below normal despite the deep mixing. Britt .LONG TERM... (Tuesday Night through Next Monday) Issued at 330 PM CDT Mon Sep 4 2017 Period of well below normal temperatures with dry, tranquil conditions is expected through early next week. Main focus will be on temperatures, particuarly at night. Coolest conditions still appear to be on Tuesday and Wednesday night before some slight modification in the airmass takes place. Continued to lean aob coolest guidance, and may still not be cold enough especially in favored valleys of east-central and southeastern Missouri. Lows in these locations may dip into the upper 30s on Wednesday night. While lows will be unseasonably cool for early September, it does not look like any records will be broken, though readings both Wednesday and Thursday morning at KUIN may get with a couple of degrees. Some moderation in the well below normal temperatures appears probable by early this weekend, but models diverge with respect to a backdoor cold front across the mid-Mississippi Valley. The ECMWF drops this front through the area whereas the GFS does not. Consequently, the ECMWF is several degrees cooler compared to the GFS. Regardless, at least slightly below normal temperatures along with a continued run of dry weather looks like to continue through this upcoming weekend and into early next week. Gosselin && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1217 PM CDT Mon Sep 4 2017 Thunderstorms will develop along a cold front that will move southeast across the forecast area late this afternoon and this evening. Thunderstorms will affect the St. Louis area terminals and KCOU between 23-03Z and could cause MVFR/possible IFR conditions along with gusty winds. There will be a shift in winds from southwest to north behind the front. There could be some lingering showers behind the front through mid evening before dry and VFR conditions are expected the rest of forecast period. SPECIFICS FOR KSTL: Thunderstorms will be possible ahead of a cold front at the terminals between 00-02Z. Any thunderstorms could cause MVFR/possible IFR conditions along with gusty winds. There could be some lingering showers behind the front through mid evening before dry and VFR conditions are expected the rest of forecast period. There will be some additional gusty northwest winds on Tuesday afternoon. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 334 PM CDT Mon Sep 4 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 334 PM CDT Mon Sep 4 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible through this evening across portions of east-central and southeastern Missouri as well as southwest Illinois. Damaging winds will be the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Elevated fire danger is expected across portions of northeast Missouri and west-central Illinois Tuesday afternoon due to combination of low relative humidity values, brisk northwest winds, and low fuel moisture. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Gosselin
The Lincoln radar (KILX), 100 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Golfball sized hail was reported at Beaver Dam State Park.
Thunderstorm winds caused minor damage to a store as debris was blown around, including shopping carts.
Thunderstorm winds blew down several power lines around town.
Thunderstorm winds blew down two trees blocking a road in the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724664, 724666, 724668, 724669, 724670, 724671, 724672, 724674.